Alert archive / Arkansas / Tornado Warnings in 2008
Tornado Warning 119, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 10, 2008, 5:24 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 51 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 5:24 PM CDT (22:24 UTC)
- Expired
- May 10, 2008, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:30 PM CDT | HAIL 0.75 | Egypt, AR | PENNY HAIL MEASURED IN EGYPT. |
| May 10, 5:42 PM CDT | HAIL 0.75 | Bono, AR | PENNY SIZE HAIL IN BONO. |
| May 10, 5:43 PM CDT | HAIL 1 | 2 Nnw Cash, AR | QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST NORTH OF CASH. |
| May 10, 5:50 PM CDT | HAIL 1 | Jonesboro, AR | QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN JONESBORO. |
| May 10, 5:53 PM CDT | TORNADO | 1 Sw Jonesboro, AR | TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO. REPORTED BY JONESBORO FIRE CHIEF. |
| May 10, 5:56 PM CDT | TSTM WND DMG | 2 Sw Jonesboro, AR | TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO. |
| May 10, 6:03 PM CDT | TSTM WND DMG | Jonesboro, AR | POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN EAST JONESBORO. |
| May 10, 6:05 PM CDT | TSTM WND DMG | 2 S Jonesboro, AR | TWO FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 1 SOUTH OF JONESBORO WITH POWER LINES DOWN. |
| May 10, 6:06 PM CDT | HAIL 1 | 2 W Bay, AR | QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463. |
| May 10, 6:06 PM CDT | TORNADO | 2 W Bay, AR | TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463. |
| May 10, 6:12 PM CDT | TORNADO | Bay, AR | TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES EAST OF HIGHWAY 463. |
| May 10, 6:15 PM CDT | TSTM WND DMG | 1 Sse Bay, AR | POWER LINES DOWN ON HIGHWAY 69. |
| May 10, 6:16 PM CDT | HAIL 0.88 | 2 E Bay, AR | NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY |
| May 10, 6:19 PM CDT | TSTM WND DMG | 5 Se Bay, AR | LARGE TREE ON HOUSE AND NUMEROUS FENCES DOWNED SOUTHEAST OF BAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:27 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMEG 102223
TORMEG
ARC031-111-102315-
/O.NEW.KMEG.TO.W.0119.080510T2224Z-080510T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
* UNTIL 615 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO 10 MILES WEST OF EGYPT...OR
NEAR SWIFTON...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASH...BONO...GREENFIELD...JONESBORO...BROOKLAND...BAY...TRUMANN...
MONETTE...MARKED TREE...LAKE CITY AND BLACK OAK.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3593 9033 3550 9042 3567 9106 3589 9106
3589 9098 3588 9096 3589 9087 3592 9089
3592 9088
TIME...MOT...LOC 2224Z 273DEG 34KT 3581 9106
$$2 follow-up statements
000
WWUS54 KMEG 102248
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT MAY 10 2008
ARC031-111-102315-
/O.CON.KMEG.TO.W.0119.000000T0000Z-080510T2315Z/
CRAIGHEAD AR-POINSETT AR-
548 PM CDT SAT MAY 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
POINSETT AND CENTRAL CRAIGHEAD COUNTIES...
AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
GREENFIELD...OR 7 MILES SOUTHWEST OF JONESBORO...MOVING EAST
SOUTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKLAND...BAY...TRUMANN...LAKE CITY...MARKED TREE AND BLACK OAK.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3593 9033 3589 9035 3588 9034 3550 9042
3564 9094 3582 9091 3584 9092 3586 9086
3592 9089
TIME...MOT...LOC 2248Z 282DEG 38KT 3575 9077
$$000
WWUS54 KMEG 102257
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT SAT MAY 10 2008
ARC031-111-102315-
/O.CON.KMEG.TO.W.0119.000000T0000Z-080510T2315Z/
CRAIGHEAD AR-POINSETT AR-
556 PM CDT SAT MAY 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
POINSETT AND CENTRAL CRAIGHEAD COUNTIES...
AT 556 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR GIBSON SWITCH...OR 7 MILES SOUTHWEST OF
JONESBORO...MOVING EAST SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKLAND...BAY...TRUMANN...MARKED TREE...LAKE CITY AND BLACK OAK.
.IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3593 9033 3588 9035 3586 9034 3550 9042
3564 9092 3579 9085 3591 9084
TIME...MOT...LOC 2256Z 287DEG 32KT 3573 9071
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 10, 3:10 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CDT SAT MAY 10 2008 ...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT... .DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE 70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE COLD FRONT LATER TONIGHT INTO SUNDAY. TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR. HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE. SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500 TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE ENTIRE AREA BY 12Z SUNDAY. ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT. BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE RETURNING FRIDAY. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 10, 3:11 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT SAT MAY 10 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 311 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE MID SOUTH TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE MID SOUTH. A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT. THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. SJM/CJC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 56 min |
| May 10, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 48 min |
| May 10, 6:09 PM CDT | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 36 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 31 min |
| May 10, 6:42 PM CDT | Tornado Warning | MEG | Mississippi | 48 min |
| May 10, 6:48 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 42 min |
| May 10, 6:58 PM CDT | Tornado Warning | MEG | Crittenden, Lee, St. Francis | 47 min |
Nearby
Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.